Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Wilmington, NC

August 19, 2017Brunswick County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 19, 2017, 4:49 PM EDT for Brunswick County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 4:49 PM EDT (20:49 UTC)
Expired
Aug 19, 2017, 5:15 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 21 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS82 KILM 192049
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT SAT AUG 19 2017
 
NCZ109-110-192115-
Inland Brunswick NC-Coastal Brunswick NC-
449 PM EDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Supply, or near Shallotte, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Shallotte, Holden Beach, Boiling Spring Lakes, St. James, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Varnamtown, Bolivia and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 7800 3391 7825 3390 7836 3402 7843
      3421 7814
TIME...MOT...LOC 2049Z 243DEG 13KT 3400 7830 

$$

MBB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:05 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 19, 3:05 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
305 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A cold front will stall and weaken near the coast this weekend.
High pressure will expand across the western Atlantic in the
upcoming week, bringing waves of tropical moisture through mid
week. A cold front will approach from the northwest Wednesday
through Thursday moving off the coast Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Although hearty PWAT content and
enhanced low level convergence helped form convective downpours
this afternoon, diurnal cooling will still play a large role in
diminishing storm intensity and coverage after mid-evening. As
nocturnal buoyancy ramps up over the balmy coastal waters late
tonight through pre-dawn Sunday, several heavy showers may cross
the tip of Cape Fear from SW to NE. Partial clearing and low-
level saturation with light wind will support pockets of dense
fog from 4 am through sunrise Sunday.

Drier mid-level air and lower surface dewpoints Sunday will reduce
convective coverage compared to today, while lowering heat indices
across the region, and no  'heat advisories' are needed for Sunday.
The better rain chance will reside near the coast in vicinity of the
sea breeze front and its interaction with a decaying frontal
boundary. Winds in the lowest several thousand feet remain light
Sunday and the severe threat remains minimal, although downdraft
CAPES will be higher, so a localized downburst cannot be written
off entirely.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Eclipse-viewing prospects continue to worsen
unfortunately as several ingredients coming into play to increase
cloud cover and rain chances. The first 'culprit' may be the upper
low/surface wave retrograding across the Gulf of Mexico. Locally
this leads to an enhanced mid and upper SSE flow of moisture as
early as Sunday night. The GFS is much more aggressive than the WRF
in its depiction of this moisture. Monday morning even as this upper
mositure may wane, models are then showing low and mid level
moisture moving ashore as the remnant tropical wave in the Bahamas
starts moving around the SW periphery of the Atlantic ridge,
possibly even accompanied by weak mid level vorticity centers.
Lastly assuming Monday's airmass is not dissimilar from today's
(barring Sunday's slight drying trend) thunderstorm initiation will
coincide very roughly with the eclipse start time (partiality begins
at 119 PM, max eclipse is at 248 PM). Even the seabreeze will likely
not represent a clearing line (like today) as it will simply draw in
moisture along the coast from the Bahamas system. Assuming the
cirrus does not hang tough like the more agressive solutions I'm
afraid eclipse viewing will be quite luck-based and be relegated to
areas that have holes in the storms and deeper towering cumulus.
Locally these lucky spots look to be rather few and far between.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Saturday...High pressure will reside just off
shore extending down from off the coast of the Mid Atlantic
region on Tues. At the same time a broad ridge aloft on Tues
will be displaced by a trough digging down from the northwest
through mid week. This trough will push a cold front into the
Carolinas on Wed reaching the Eastern Carolinas late Wed into
Thurs and slowly moving off the coast into Fri. The models show
it pushing far south and east to bring drier weather on Friday
into Fri night across the forecast area.

Initially expect moisture convergence along the coast early
Tues along periphery of high with some convection along or off
shore becoming enhanced by sea breeze front Tues aftn. By Wed,
cold front reaches into the Carolinas with gradient tightening
ahead of it with moisture pooling over the Eastern Carolinas and
dynamics aloft on the increase. Pcp water values will be above 2
inches with convection on the increase ahead of the front as it
drops southeast into the area Wed night into Thurs. Drier air with
lower temps expected by weeks end as front moves off the coast
by Fri. Looks like we may even see a decent northeast surge
behind front by late Fri. As it looks now, inland should begin
to dry out Thurs night with moisture slow to leave the coast on
Fri.

Temps will start out warm into mid week ahead of the front, near
90, but will drop off to the mid 80s Thurs into Fri as front
pushes south and east.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Brief MVFR conditions to accompany scattered TSTMS
and also late tonight aft 7z in fog development. Otherwise
expect VFR conditions with light winds this period...mainly W-SW
7 kt or less.

Extended Outlook...Expect flight restrictions from isolated to
widely scattered TSTMs Sun aftn, increasing in coverage by Tue
through Wed. Flight restrictions will also be possible each
early morning due to stratus/fog Wed.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM SATURDAY...South waves will govern the sea spectrum,
running in 5-6 second intervals, around 3 feet, but up to 4 ft outer
waters tonight. Isolated to scattered TSTMS will move to the NNE-NE
through the weekend. Winds will be of a light character this period
as the far western edge of the Bermuda high extends to shore, with a
weakening front wavering near the coast. As a result chop will be on
the light side through Sunday. Isolated TSTMS will impact the waters
through the weekend.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Light southwesterly flow Sunday night may get
disrupted for a time and go somewhat variable on Monday as poorly
defined front/trough moves close to the area.  Not much changes
Monday night as the boundary remains very weak and possibly
retrogrades slightly. Over the marine environment this may allow a
southerly wind direction to slightly dominate even as speeds remain
capped at 10kt and seas 2ft.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Southerly winds around high pressure
extending down from off the Mid Atlantic coast will become more
SE Tues aftn in sea breeze but will remain basically 10 kts or
less. Winds will begin to veer and increase out of the
southwest Tues night into Wed as a cold front makes its way into
the Carolinas tightening the overall pressure gradient. This
front will make it into the Eastern Carolinas Wed night into
Thurs with stiff SW winds continuing ahead of it. The winds will
begin to veer late Thurs into Fri as the front makes its way
into and through the waters. Shower and thunderstorm activity
will be on the rise ahead of the front through mid week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 6 PM EDT this evening for SCZ053>056.
NC...Heat Advisory until 6 PM EDT this evening for NCZ099-105>110.
MARINE...None.

&&

NEAR TERM...MJC
SHORT TERM...MRR
LONG TERM...RGZ
AVIATION...MJC
Hazardous weather outlook, Aug 19, 3:15 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Sat Aug 19 2017

NCZ087-096-SCZ017-023-024-032-033-039-201915-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
315 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-201915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105>110-SCZ053>056-201915-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Inland Horry-
Coastal Horry-Inland Georgetown-Coastal Georgetown-
315 PM EDT Sat Aug 19 2017

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Aug 19, 3:16 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
316 PM EDT SAT AUG 19 2017

NCZ099-191945-
Columbus NC-
316 PM EDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nakina, or 10 miles south of Whiteville, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bethel, Lake Waccamaw, Williams, Hallsboro, Nakina, Redbug, Old Dock,
Mollie, Bughill, Sidney, Crusoe Island and Brunswick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3442 7857 3422 7836 3416 7848 3417 7850
      3417 7851 3415 7854 3412 7854 3413 7855
      3412 7855 3406 7866 3419 7880
TIME...MOT...LOC 1916Z 229DEG 15KT 3418 7867

MBB
Special weather statement, Aug 19, 3:52 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
352 PM EDT SAT AUG 19 2017

SCZ053-054-192015-
Inland Horry SC-Coastal Horry SC-
352 PM EDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barefoot Landing Area Of North Myrtle Beach, or near North Myrtle
Beach Airport, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, North Myrtle Beach Airport, Little
River, Little River Entrance, Hand, Nixonville, Barefoot Landing Area
Of North Myrtle Beach, Wampee, Longs, Brooksville, Briarcliffe Acres,
Atlantic Beach, Sea Coast Medical Center and Grand Strand Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 7895 3400 7872 3385 7854 3384 7862
      3380 7871 3375 7881 3371 7886
TIME...MOT...LOC 1952Z 232DEG 20KT 3379 7882

MBB
Special weather statement, Aug 19, 4:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
419 PM EDT SAT AUG 19 2017

SCZ055-056-192045-
Coastal Georgetown SC-Inland Georgetown SC-
419 PM EDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jackson, or near Pawleys Island, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
DeBordieu Colony, Pawleys Island, Murrells Inlet, Jackson,
Plantersville, Yauhannah, Oatland and Litchfield Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 7936 3368 7916 3366 7915 3366 7914
      3365 7913 3364 7913 3361 7912 3360 7911
      3361 7910 3358 7910 3357 7906 3354 7902
      3347 7909 3338 7915 3335 7922
TIME...MOT...LOC 2019Z 230DEG 10KT 3347 7923

MBB
Special weather statement, Aug 19, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
449 PM EDT SAT AUG 19 2017

NCZ109-110-192115-
Inland Brunswick NC-Coastal Brunswick NC-
449 PM EDT SAT AUG 19 2017

...SPECIAL WEATHER STATEMENT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Supply, or near Shallotte, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Shallotte, Holden Beach, Boiling Spring Lakes, St. James, Mill Creek,
Civie Town, Supply, Brunswick County Community College Main Campus,
Varnamtown, Bolivia and Brunswick Novant Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 7800 3391 7825 3390 7836 3402 7843
      3421 7814
TIME...MOT...LOC 2049Z 243DEG 13KT 3400 7830

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:22 AM EDTHeat AdvisoryILMGeorgetown, Horry15 hr
Aug 19, 3:52 PM EDTSpecial Weather StatementILMHorry23 min
Aug 19, 4:12 PM EDTAreal Flood AdvisoryILMHorry93 min
Aug 19, 4:19 PM EDTSpecial Weather StatementILMGeorgetown26 min
Aug 19, 3:16 PM EDTSpecial Weather StatementILMColumbus29 min
Aug 19, 5:14 PM EDTSpecial Weather StatementILMBrunswick31 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.